The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Patients on Warfarin Therapy Report Potentially Interacting CAM Exposure
Thirty-four percent of patients on warfarin therapy reported using potentially interacting complementary and alternative medicine (CAM), according to a recent study published on-line April 28 on the web site of The Annals of Pharmacotherapy.
Researchers at the Faculty of Pharmaceutical Sciences, University of British Columbia, Vancouver, Canada, wanted to estimate the prevalence of CAM use, including orally administered herbals, botanicals, vitamins, and supplements, that may pose a risk to patients on warfarin therapy. The researchers administered a survey to hospital inpatients and clinic outpatients, asking them about drug exposure (including CAM) over the previous month, self-reported bleeding events, use of alcohol and vitamin K-rich foods, and medical conditions.
The researchers verified prescription medication use, and checked laboratory records for out-of-range international normalized ratios (INRs), which were defined as greater than 4 or less than 2. They then compared use of CAM, including products with reported or theoretical interactions with warfarin, between patients with and without self-reported bleeding or out-of-range INR.
The results showed that among the 314 patients who completed the survey, 44.3% reported using CAM at least weekly. Potentially interacting CAM was used by 34.1% of all patients, or 18.2% if vitamin E was excluded as an interacting CAM. Vitamin E was used by 24.2% of all patients and 71.0% of those who used potentially interacting CAM. There was no significant difference in CAM use or consumption of vitamin K-rich foods between patients with and without INRs greater than 4 or for patients with and without INRs less than 2.
In conclusion, the use of potentially interacting CAM in this cohort was higher than the use previously reported among patients on warfarin therapy, the researchers say. However, they did not associate exposure to CAM with an increase in the risk of self-reported bleeding or out-of-range INR.